Alert archive / Massachusetts / Freeze Warnings in 2006

Freeze Warning 5, NWS Boston/Norton, MA

November 20, 2006Norfolk County, Suffolk County, Massachusetts

NWS Boston/Norton, MA issued this freeze warning at Nov 20, 2006, 4:10 PM EST for Norfolk County, Suffolk County, Massachusetts. It took effect at Nov 21, 2006, 12:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2006, 4:10 PM EST (21:10 UTC)
In effect from
Nov 21, 2006, 12:00 AM EST
Expired
Nov 21, 2006, 8:00 AM EST
In force
8 hr
Issued by
NWS Boston/Norton, MA

Counties Norfolk County, MA, Suffolk County, MA

The radar

The Boston radar (KBOX), 34 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 9.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2006-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2006-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBOX 202110
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
410 PM EST MON NOV 20 2006

MAZ015-210600-
/O.NEW.KBOX.FZ.W.0005.061121T0500Z-061121T1300Z/
SUFFOLK MA-
INCLUDING THE CITY OF...BOSTON
410 PM EST MON NOV 20 2006

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST
TUESDAY. 

WITH HIGH PRESSURE BUILDING INTO SOUTHERN NEW ENGLAND TONIGHT...
SKIES WILL REMAIN CLEAR WITH DIMINISHING WINDS. OVERNIGHT LOWS ACROSS
SUFFOLK COUNTY WILL RANGE FROM THE MID 20S ACROSS INLAND AREAS FROM
WEST ROXBURY TO HYDE PARK AND DORCHESTER...TO AROUND 32 DEGREES IN
DOWNTOWN BOSTON AND AT LOGAN AIRPORT.  

A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. 

$$

VALLIER-TALBOT
1 follow-up statement
000 
WWUS71 KBOX 210530
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1230 AM EST TUE NOV 21 2006

MAZ015-211300-
/O.CON.KBOX.FZ.W.0005.000000T0000Z-061121T1300Z/
SUFFOLK MA-
INCLUDING THE CITY OF...BOSTON
1230 AM EST TUE NOV 21 2006

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...

CLEAR SKIES...LIGHT NORTHWEST WIND AND A DRY ATMOSPHERE WILL RESULT
IN SUB-FREEZING TEMPERATURES LATE TONIGHT AND EARLY TUESDAY MORNING
FOR THE FIRST TIME THIS SEASON IN THE CITY OF BOSTON. EARLY MORNING
LOW TEMPERATURES ACROSS SUFFOLK COUNTY WILL RANGE FROM THE MID 20S
ACROSS INLAND AREAS FROM WEST ROXBURY TO HYDE PARK AND DORCHESTER...
TO AROUND 30 DEGREES IN DOWNTOWN BOSTON AND AT LOGAN AIRPORT.

A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST
TO THREATEN OUTDOOR PLANTS.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this freeze warning went out at Nov 20, 10:36 AM EST, 5 hours 34 minutes earlier.

Area forecast discussion, Nov 20, 10:36 AM EST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1036 AM EST MON NOV 20 2006

.SHORT TERM /REST OF TODAY/...
NOT MANY CHANGES TO PREVIOUS FORECAST THIS MORNING...TEMPERATURES
LOOK TO BE ON TRACK. MAIN CONCERN WILL BE SKY COVER THIS AFTERNOON.
DIURNAL STRATOCUMULUS SHOULD BE PREVALENT FOR THIS AFTERNOON.

&&

.AVIATION...
SLOW IMPROVEMENT TO VFR STILL EXPECTED THIS AFTERNOON...BUT LIKELY A
BIT SLOWER THAN PREVIOUSLY FORECAST. TAFS HAVE THE LATEST TIMING
DETAILS. HIGH PRESSURE AND VFR CONDITIONS EXPECTED FOR THE MIDDLE OF
THIS WEEK.

&&

.PREVIOUS DISCUSSION...
/ISSUED 321 AM EST MON NOV 20 2006/

SHORT TERM /TODAY THROUGH TUESDAY/...
SHORT WAVE TROF WILL MOVE THROUGH THE REGION THIS MORNING. SOME OF
THE LOW LEVEL MOISTURE WILL BE SCOURED OUT IN THE WAKE OF THIS WAVE.
THIS COMBINED WITH THE HELP OF DOWNSLOPING FLOW WILL ALLOW US TO SEE
MORE SUN THAN EXPERIENCED THE LAST TWO DAYS. SKIES WILL START OUT
MOSTLY CLOUDY THIS MORNING...AND WILL BECOME PARTLY CLOUDY THIS
AFTERNOON. CLEARING WILL BE QUICKER ACRS THE CT RIVER VLY. ANY EARLY
MORNING SHOWERS/SPRINKLES OVER EASTERN MA/CAPE/ISLANDS WILL MOVE OUT
TO SEA THIS MORNING. HIGH TEMPERATURES WILL REMAIN QUITE COOL TODAY
WITH READINGS IN THE 40S AREA-WIDE...ABOUT 3 TO 5 DEGREES BELOW
NORMAL.

SKIES GO CLEAR EARLY THIS EVENING AFTER INSIGNIFICANT SECONDARY
SHORT WAVE PASSAGE. DIDNT GO AS LOW AS MOS CONSENSUS FOR MINS
/TEENS IN MOST OUTLYING AREAS/ AS I DONT THINK EVERYONE WILL
COMPLETELY DECOUPLE OVERNIGHT SINCE CENTER OF HIGH STILL WELL TO THE
WEST. MOS DATA FOR MOST LOCALES SHOW WINDS HOLD ONTO AT LEAST 3-4
KTS OVERNIGHT EVEN AT INLAND LOCATIONS...SO THIS IS MY CUE FROM
PAST EXPERIENCE TO KEEP MINS UP JUST A LITTLE BIT. SHELTERED VALLEYS
COULD SEE UPPER TEENS. FOR THE MOST PART EXPECT LOWS IN THE 20S IN
THE NORMALLY COLDER SPOTS TO 34-35F OR SO IN BOSTON.

HIGH PRESSURE AT THE SFC BUILDS OVERHEAD ON TUESDAY AS ZONAL NRN
STREAM TAKES OVER WHILE CLOSED LOW FORMS OVER THE SE STATES. WHILE
850 TEMPS WARM SIGNIFICANTLY ON TUE...STILL THINK MAXES WILL BE IN
THE 40S WITH THE SFC HIGH OVERHEAD NOT ALLOWING MUCH IN THE WAY OF
VERTICAL MIXING TO OCCUR. TUE LOOKS SUNNY.

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
CUTOFF LOW WILL REMAIN ALONG SE US COAST THRU WED NGT WITH FLAT
NORTHERN STREAM WESTERLIES ACRS NORTHERN NEW ENG.  STRONG HIGH PRES
WILL BE OVER NEW ENG WITH RH CROSS SECTIONS SHOWING VERY DRY AIR SO
WE EXPECT CLEAR/MOCLR SKIES THRU AT LEAST WED NIGHT.

EXCELLENT RADIATIONAL COOLING CONDITIONS TUE NIGHT WILL RESULT IN
COLDEST READINGS OF THE SEASON WITH MINS MOSTLY IN THE TEENS TO MID
20S...EXCEPT CLOSE TO 32 IN BOS/ACK AND THE OUTER CAPE.  THERE ARE
BIG DIFFERENCES BETWEEN MAV/MET GUIDANCE FOR WED...MAINLY IN THE
INTERIOR WITH MAV SEVERAL DEGREES WARMER.  TEMPS ALOFT CONTINUE TO
WARM BUT SOUNDINGS SHOW PERSISTENT LOW LEVEL COOL AIR WITH VERY
SHALLOW MIXING BELOW THE INVERSION AS STRONG HIGH PRES IS OVER THE
REGION SO WE LEANED TOWARD COOLER MET TEMPS WHICH HOLD MAXES MOSTLY
IN THE LOW 50S. WE SHOULD HAVE ANOTHER GOOD RADIATOR WED NIGHT.  WE
DID NOT MAKE CHANGES TO PREV FCST WHICH HAS MINS MOSTLY IN THE 20S
EXCEPT MID 30S COASTAL PLAIN...BUT SUSPECT TEMPS WILL NEED TO BE
LOWERED SOME IN LATER FCSTS.

MODEL SPREAD BEGINS TO INCREASE DURING THU AND CONTINUING THROUGH
FRI AS CUTOFF LOW BEGINS TO LIFT NWD.  GGEM BROKE AWAY FROM ITS
PREVIOUS RUNS AND NOW BRINGS RAIN TO THE S COAST BY LATE THU.  WE
SUSPECT GGEM IS MOVING PRECIP NWD TOO FAST...BUT ECMWF IS SIMILAR
WITH INCREASING MOISTURE ALONG THE COAST ASSOCD WITH INVERTED TROF
EXTENDING NWD FROM MAIN LOW OFF SRN MID ATLC COAST.  DUE TO
UNCERTAINTY...WE CONTINUED DRY FCST FOR THU PER GFS/ENSEMBLES AND WE
BUMPED UP TEMPS INTO THE 50S PER LATEST MEX GUIDANCE AS THU SHOULD
BE NO COOLER THAN WED.

GFS/ECMWF BRING MOISTURE NWD INTO SNE BY FRI AS CUTOFF LOW AND
ASSOCD OCEAN STORM MOVES NWD.  OP GFS ACTUALLY IS WET FOR ALL OF
SNE LATE FRI/FRI NIGHT AS SFC LOW TRACKS CLOSE TO THE COAST AND
PASSES ACRS SE NEW ENG LATE FRI NGT...WHILE ECMWF KEEPS STORM
FURTHER OFFSHORE WITH MORE OF A THREAT FOR COASTAL SECTIONS. IT IS
INTERESTING THAT GFS DOES NOT HAVE SUPPORT OF MAJORITY OF ITS
ENSEMBLE MEMBERS WHICH ACTUALLY FAVOR FURTHER OFFSHORE ECMWF AND SO
THIS IS PREFERRED SOLUTION.  DUE TO UNCERTAINTY WE MADE NO CHANGES
TO FCST BEYOND THU SO WE WILL CONTINUE WITH CHC POPS FOR SE ZONES
LATE FRI INTO SAT WHICH SEEMS REASONABLE PER 00Z ECMWF SOLUTION.

AVIATION...
HIGH PRESSURE MOVES INTO THE REGION TODAY THROUGH MONDAY. THIS...VFR
CONDS EXPECTED TODAY AS SKIES SCATTER OUT TO AROUND 5 KFT. WINDS
GENLY BLO 10 KTS. CLEAR TONIGHT WITH WINDS 5 KT OR LESS. TUE IS
LOOKING LIKE A VFR DAY AS WELL...WITH CLEAR SKIES AND LIGHT WINDS.

MARINE...
FOR THE FIRST TIME IN QUITE AWHILE...ALL WATERS WILL BE FREE OF SCA
FLAGS TODAY THROUGH TUE AS HIGH PRESSURE MOVES INTO THE REGION.

LONG TERM...WE WILL CONTINUE WITH NEAR GALE FORCE GUSTS (30-35 KTS)
ON THE OUTER WATERS BUT DELAYED STRONGER WINDS UNTIL WED NGT/THU
WHEN INCREASING NELY GRADIENT BEGINS TO MOVE NWD ACRS REGION.  WE
MAY ALSO NEED TO INCREASE WINDS/SEAS FOR FRI IF ECMWF SOLUTION PANS
OUT.  HOWEVER...THERE IS STILL UNCERTAINTY WITH HOW THIS WILL ALL
PLAY OUT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&

SHORT TERM...BELK
Hazardous weather outlook, Nov 20, 3:40 AM EST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
340 AM EST MON NOV 20 2006

ANZ230>237-250-254-255-270-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-211000-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-
WATERS FROM MERRIMACK RIVER MA TO WATCH HILL RI FROM 25 TO 40 NM-
WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-WESTERN NORFOLK-
WESTERN PLYMOUTH-WINDHAM-
340 AM EST MON NOV 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...CENTRAL RHODE ISLAND...
NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN OCEAN STORM MAY BRING NEAR GALE FORCE NORTHEAST WINDS TO THE
SOUTH COASTAL WATERS WEDNESDAY NIGHT AND THURSDAY...AND THESE
STRONGER WINDS COULD LAST INTO FRIDAY. CONFIDENCE IS BELOW NORMAL
DUE TO UNCERTAINTY WITH THE TRACK OF THIS STORM.  RAIN FROM THIS
STORM MAY AFFECT PORTIONS OF SOUTHERN NEW ENGLAND FRIDAY INTO
SATURDAY WITH THE BEST CHANCE ALONG THE COAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TUESDAY.

KJC

Nearby

Freeze Warnings in Massachusetts, 2006Every freeze warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.